Alert archive / California / Flash Flood Warnings in 1998
Flash Flood Warning 23, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 20, 1998, 3:18 PM PDT for San Diego County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1998, 3:18 PM PDT (22:18 UTC)
- Expired
- Jul 20, 1998, 5:15 PM PDT
- In force
- 117 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGX 202220 FFWSAN CAC073-210015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 318 PM PDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME EASTERN SAN DIEGO COUNTY * UNTIL 515 PM PDT * AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 5 MILES NORTH OF AGUA CALIENTE AND 10 MILES NORTH OF JACUMBA IN THE SAN DIEGO COUNTY DESERTS. THE STORMS WERE NEARLY STATIONARY AND WILL LIKELY PRODUCE FLASH FLOODING. DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! JAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:15 PM PDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 20, 2:15 PM PDT, 1 hour 3 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 PM PDT MON JUL 20 1998
...SYNOPSIS...
MONSOONAL FLOW WILL BRING SOME SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN...THROUGH TUESDAY. BY WEDNESDAY...THE THUNDERSTORMS SHOULD
BE RESTRICTED TO THE MOUNTAINS AND DESERTS. SOME COASTAL LOW CLOUDS
AND FOG WILL OCCUR DUE TO THE MARINE LAYER...OTHERWISE SKIES WILL BE
PARTLY CLOUDY WITH NEAR NORMAL TEMPERATURES.
...DISCUSSION...
THUNDERSTORMS HAVE ERUPTED TODAY WITH THE MAIN FOCUS NOW OVER THE SAN
DIEGO COUNTY MOUNTAINS AND SOUTH OF BIG BEAR. A FLASH FLOOD WARNING
FOR THE SAN DIEGO COUNTY MOUNTAINS WAS ISSUED MAINLY FOR PERSISTENT
HEAVY RAINS SINCE THESE ARE SLOW MOVERS.
CYCLONIC CIRCULATION WAS MOVING WEST THROUGH NORTHERN BAJA...AND THIS
IS CREATING THE DYNAMICS FOR THE THUNDERSTORMS. MOISTURE IS
ABUNDANT...BOTH AT THE SURFACE...AS SOME MOUNTAIN DEW POINTS WERE
NEAR 70...AND ALOFT. 12Z ETA WAS GOOD AT CATCHING THE EASTERLY WAVE
OVER THE NORTHERN DESERTS...HOWEVER IT WAS NOT AS GOOD WITH THE
CIRCULATION OVER N BAJA. BASICALLY...IT KEEPS A LOT OF 500MB
VORTICITY OVER OUR AREA THROUGH TUESDAY...SO TSTORMS COULD HAPPEN
ANYWHERE UNTIL THEN. AFTERWARDS...SOME DRYING STARTS TO OCCUR ALOFT.
THE FLOW AT 500MB BECOMES MORE SOUTHERLY...WHICH IS FAVORABLE FOR
MTN/DESERT T-STORMS BUT NOT WEST OF THERE.
THE PATTERN DOES NOT CHANGE MUCH AF:TER WEDNESDAY...SO AFTERNOON
TSTORMS SHOULD CONTINUE IN OUR EASTERN PORTIONS. TEMPERATURES SHOULD
BE NEAR NORMAL WITH THE WEAK-MODERATE ONSHORE FLOW AND 850MB TEMPS
GENERALLY NEAR 24C.
SAN BB 066/076 066/075 065 0741--
MAXWELLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:39 PM PDT | Flash Flood Warning | SGX | San Diego | 111 min |
Nearby
Flash Flood Warnings in California, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.